Marianna Manson | Contributing Writer | Wednesday, 20 April 2016

17-Year-Old Ballet Dancer Died From Blood Clot \'Triggered By Contraceptive Pill\'

17-Year-Old Ballet Dancer Died From Blood Clot 'Triggered By Contraceptive Pill'

The Debrief: Maria Santa visited a walk-in clinic three times before she was admitted to hospital

17-year-old Maria Santa, from Romania, has died from a blood clot on the brain, thought to be brought on by her pill.

A promising young ballet dancer on scholarship at the Northern Ballet School in Manchester, she was found unconscious the flat she shared with her boyfriend, before dying in hospital on two days later, the Manchester Evening News reports. 

This is not the first time The Debrief has reported on fatal complications thought to be associated with taking the pill. As one of the most widely used contraceptives by women in the UK, why are so few people aware of the risks of taking it?

A doctor at the hospital where Maria was treated insists that ‘millions of women take the pill and the risk [of complications occurring] is very low … but if you take the pill then your risk is slightly increased. The absolute risk is tiny, it’s just unfortunate and bad luck.’ 

What’s most heart-breaking about Maria’s story is that she had been to a walk-in clinic three times before she was admitted to hospital, complaining of increasingly serious health problems. Her dad said in a statement: 

‘Her first visit to the walk in centre was on October 21, I went with her and waited outside. When she got out I asked what they did and she said nothing they just asked her some questions. I asked if they did tests and she said they didn’t do anything and had given her paracetamol.

‘The second appointment was on October 29, and in between the two appointments she had got worse day by day. She complained more about the pain. Her boyfriend went with her and it was thought to be an ear infection. Then on November 8 or 9 she started vomiting every hour, without eating or drinking. She had been vomiting for two days and continued to complain of severe head ache.’

By the time her family brought her to A&E on 11th of November, she was suffering from an acute headache and struggling to walk or even sit up. Not once did doctors indicate that her health problems had potentially been triggered by taking the pill – in each instance, she was prescribed painkillers and anti-biotics. 

But statements given since by practitioners at the North Manchester General Hospital, where she was eventually treated, do seem to imply they were aware of the connection. Blood specialist Dr Piyali Pal has admitted, ‘It’s very very rare for someone so young to have this condition. It’s the third case I have seen in nine and a half years. One woman who was a similar age was also on some form of oral contraception. She was not eating or drinking, I would imagine she was dehydrated. If she was on oral contraception, that could have been added. The cause of death was a naturally occurring process which had run its course.’ 

Last spring, The Debrief reported that a family in Staffordshire were campaigning to raise awareness of the risks after the death of their ‘fit and healthy’ daughter, also associated with the pill. Stories like this just go to show how necessary it still is.   

Like this? Then you may also be interested :

The 5 Day Morning After Pill Will Now Be Avaliable To Under 16's

Contraception Around The World

Awful Period Stories To Haunt You For Days

 

Follow Marianna on Twitter: @mmanson1992

Tags: Contraception